Heavy Rain, Chickasaw
- When
- May 18, 3:10 PM CST to 11:20 PM CST
- Where
- Chickasaw County, 0.86 mi SE of New Hampton
- Reported by
- CoCoRaHS
- Coordinates
- 43.060, -92.320
In New Hampton, 4.54 inches of rain fell.
Thunderstorms developed during the afternoon of May 18th over northeast Iowa. Some of these storms remained nearly stationary over Chickasaw County from the late afternoon into the evening and produced rainfall amounts of 3 to 5 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed during the afternoon of May 18th over northeast Iowa. Some of these storms remained nearly stationary over Chickasaw County from the late afternoon into the evening and produced rainfall amounts of 3 to 5 inches. Flash flooding occurred in New Hampton and water went over U.S. Highway 63 north of New Hampton. Some of the initial storms also dropped some nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 18, 1:25 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 225 PM CDT Sat May 18 2019 .SHORT TERM...(This evening through Sunday) Issued at 225 PM CDT Sat May 18 2019 Forecast concerns include heavy rain/severe potential late this afternoon into tonight. Deep southerly flow extends into the area this afternoon ahead of mid-level troughing over the high plains. A broad surface trough was situated from northwest IA south across the plains. A warm front was located from far southwest MN back through east central IA. With a shortwave lifting north into the area, expect showers and storms to develop northward over the area late today into tonight. There is still a rather short window for possibly a few severe storms south of I-90 before convective overturning quickly erodes remaining CAPE through the evening. It remains somewhat unclear if any sustained surface based storms will develop this afternoon as cloud cover is quickly overspreading the warm sector. Low-level shear profiles are pretty anemic in the warm sector but some increase in deep layer shear will occur through early evening as the shortwave approaches. If any severe storms develop, the primary threats would be hail and strong winds. Later through the evening and tonight, expect widespread showers and a few storms as stronger forcing/height falls traverse the region. Locally heavy rains remain a concern into tonight with pwats nearing 1.5 inches and warm cloud depths to 3.5 km leading to fairly efficient rain producers. See the hydro section below. As the surface low works northeast from IA towards northern Lake Michigan on Sunday, bands of rain will continue to impact the region. However, with little instability and stronger moisture transport shifting to the east, rainfall rates should not be as high. Cool high temps ranging from the 40s in north central WI to the low 60s in southwest WI are expected. .LONG TERM...(Sunday night through Saturday) Issued at 225 PM CDT Sat May 18 2019 Active pattern to continue through the week with multiple rounds of showers/storms possible. A brief break in the wetter pattern is expected for Monday with mid- level shortwave ridging across the area. However, by Monday night another potent trough will begin to eject across the southern/central plains while a surface low lifts slowly north across the plains on Tuesday. Stronger synoptic lift will arrive Tuesday night with diffluent mid level flow ahead of the trough and and an intense 125 kt upper level jet streak nosing into the area. As a result, expect showers/storms to increase Tuesday into Tuesday night. Despite the strong dynamics,right now the highest severe threat is expected south of the area with instability limited over the area north of the warm front. Temps on Tuesday may stay in the 50s for most of the area. Global models continue to favor southwest flow aloft over the Midwest through the rest of the week as strong ridging develops over the southeast US and longwave troughing remains anchored over the western US. As a result, expect continued chances for showers/storms at times for mid to late next week. With the amplifying upper ridge, warmer temps/instability may return north during this time, but uncertainty in frontal placement/convection and orientation of synoptic flow pattern limit confidence right now. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1249 PM CDT Sat May 18 2019 Periods of IFR conditions are expected from late this afternoon through the overnight as showers and thunderstorms overspread the area, along with areas of low stratus. The low stratus will hang on across the region through much of the morning on Sunday with continued MVFR to IFR conditions along with periods of rain. && .HYDROLOGY... Issued at 225 PM CDT Sat May 18 2019 Widespread showers and storms are expected tonight with periods of showers continuing into Sunday. Rainfall totals will vary across the area with the thunderstorm activity, but some areas may receive up to 2 or locally 3+ inches through Sunday with potential for rises or flooding on rivers where heavier rains fall. Although widespread flash flood is not expected, localized flash flooding could occur if multiple thunderstorms impact a particular area. The heaviest rainfall is expected this evening into tonight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Wetenkamp HYDROLOGY...JM
Hazardous Weather Outlook National Weather Service La Crosse WI 429 AM CDT Sat May 18 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-191000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 429 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Periods of thunderstorms. Heavy rain is possible, with stronger storms capable of producing hail. Rises on some waterways is likely, with the potential for more river flooding. Flash flooding could result in areas where storms repeat. In addition, isolated severe storms are also possible from late afternoon into the evening, with a higher threat across northeast Iowa. Large hail is the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms remain possible Sunday. Another round of storms looks likely for Tuesday and Tuesday night, with additional storm chances Thursday and Friday. It is too early to discern the risk for severe weather. .SPOTTER INFORMATION STATEMENT... While widespread spotter activation is not anticipated, but a few local groups may be needed late this afternoon and evening. Rainfall, or any severe reports, are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-191000- Taylor-Clark- 429 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for parts of north central Wisconsin .DAY ONE...Today and Tonight Periods of thunderstorms. Heavy rain is possible, with stronger storms capable of producing small hail. Rises on some waterways is likely, with the potential for river flooding. Flash flooding could result in areas where storms repeat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of storms looks likely for Tuesday and Tuesday night, with additional storm chances Thursday and Friday. It is too early to discern the risk for severe weather. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 AM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN ELMA 43.24N 92.44W
05/18/2019 M1.84 INCH HOWARD IA CO-OP OBSERVER
CO-OP OBSERVER STATION ELMI4 ELMA IOWA.
1017 AM HEAVY RAIN 1 WSW MCGREGOR 43.02N 91.19W
05/18/2019 M1.09 INCH CLAYTON IA MESONET
MESONET STATION MGRGR MCGREGOR.
1015 AM HEAVY RAIN 2 SSE PRAIRIE DU CHIEN 43.02N 91.12W
05/18/2019 M0.96 INCH CRAWFORD WI ASOS
ASOS STATION KPDC PRAIRIE DU CHIEN AIRPORT.
0700 AM HEAVY RAIN 4 WNW CAZENOVIA 43.54N 90.28W
05/18/2019 M0.95 INCH RICHLAND WI COCORAHS
COCORAHS STATION WI-RL-4 CAZENOVIA 4.3 WNW.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1038 AM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN ROCHESTER AIRPORT 43.90N 92.49W
05/18/2019 M1.12 INCH OLMSTED MN PUBLIC
&&Special Weather Statement
National Weather Service La Crosse WI
357 PM CDT Sat May 18 2019
IAZ018-019-182145-
Floyd-Chickasaw-
357 PM CDT Sat May 18 2019
...STRONG STORMS IMPACTING FLOYD AND CHICKASAW COUNTIES...
At 355 PM CDT, a cluster of strong thunderstorm was located near
Ionia, or 7 miles west of New Hampton, moving northeast at 30 mph.
Lightning, winds in excess of 30 mph, and half inch hail are
possible with this storm.
Through 445 PM, locations impacted include... New Hampton, Nashua,
Fredericksburg, Lawler, Ionia, Protivin, Jerico, Chickasaw, Alta
Vista, North Washington, Bassett, Bradford, and Bunns Woods County
Park.
If outdoors, please seek safe shelter inside a building if storms
approach..
LAT...LON 4321 9238 4321 9208 4300 9208 4291 9224
4291 9273 4296 9278
TIME...MOT...LOC 2055Z 232DEG 24KT 4303 9246
LawrenceThe La Crosse radar (KARX), 125 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
2 flood, 1 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.
In New Hampton, 4.54 inches of rain fell.
Heavy rainfall of 3 to 5 inches caused flash flooding to occur in and near New Hampton. There were many reports of high water in town with numerous streets and intersections under water along with water in basements. Sandbagging was performed in some parts of town. The flood waters also covered U.S. Highway 63 north of town.
Runoff from heavy rain pushed the Turkey River out of its banks in Spillville. The river crested less than a half foot above the flood stage at 9.13 feet.
Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested less than a half foot above the flood stage at 12.23 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826144, 826140, 826143, 827471, 827473.